Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 279, NWS Kansas City, MO

September 7, 2001Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 7, 2001, 6:54 PM CDT for Atchison County, Missouri. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 6:54 PM CDT (23:54 UTC)
Expired
Sep 7, 2001, 8:00 PM CDT
In force
66 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Atchison County, MO

The radar

The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 7:47 PM CDTHail 0.75Westboro, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Sep 7, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1545 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WUUS53 KEAX 072354
SVRMCI
MOC005-080100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
654 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATCHISON COUNTY IN NORTHWEST MISSOURI
  THIS INCLUDES THE CITY OF ROCKPORT

* UNTIL 800 PM CDT

* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF LANGDON...OR ABOUT 12 MILES
  NORTH OF FALLS CITY...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANGDON AT 700 PM CDT
  ROCKPORT AT 710 PM CDT
  FAIRFAX AT 715 PM CDT
  TARKIO AT 725 PM CDT
  WESTBORO AT 740 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4059 9576 4054 9576 4053 9570 4057 9568
          4053 9565 4051 9569 4048 9569 4045 9565
          4031 9564 4027 9554 4028 9521 4058 9522


$$
24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:55 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 7, 4:55 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
455 PM CDT FRI SEP 7 2001

A DEEP TROUGH OVER THE CENTRAL UNITED STATES WILL PROVIDE ACTIVE
WEATHER FOR THE WEEKEND. THE FIRST OF A PAIR OF SHORTWAVES PASSED
THROUGH THE REGION LAST EVENING. TIMING THE SECOND WILL PROVIDE THE
MAIN FORECAST CHALLENGE FOR THIS PACKAGE.

MODELS INITIALIZED SIMILARLY...BUT DIFFERENCES ARISE IN HANDLING
THE STRENGTH AND SPEED OF THE SHORTWAVE DIVING INTO COLORADO. I GAVE
PREFERENCE TO THE AVIATION MODEL. THE FASTER...MORE OPEN SOLUTION
SHOULD VERIFY BETTER WITH A FAST NORTHERLY FLOW. THE KICKER FOR THE
SYSTEM WAIL BE A POTENT UPPER LOW CURRENTLY MOVING THROUGH NWRN
CANADA. THE FASTER SOLUTION SHOULD MEAN THAT THE THREAT OF SHOWERS
SHOULD END OVER NRN MO BY EARLY IN THE AFTERNOON ON SUNDAY.

AREAL COVERAGE FOR THE SHOWERS SHOULD BE PRETTY SUBSTANTIAL. THE
DEEP LAYER MOISTURE AND INSTABILITY AVAILABLE TO THE EVENT LAST
EVENING WILL BE SOUTH OF THE FORECAST AREA ON SUNDAY...BUT THE
VIGOROUS NATURE OF THE SYSTEM SHOULD ALLOW FOR GOOD COVERAGE. THE
RIGHT ENTRANCE REGION OF 100KT JET...STRONG CONVERGENCE OF
Q-VECTORS...AND A ISENTROPIC LIFT OVER THE FRONT AT 850MB SHOULD
COME TOGETHER EARLY SUNDAY MORNING. THE ONLY THING PREVENTING ME
FROM INSERTING CATEGORICAL POPS INTO THE SRN TIER IS TIMING. ARRIVAL
OF THE RAIN WILL LIKELY BE WITHIN A FEW HOURS OF SUNRISE. FOR THE
NWRN MO AND NERN KS DEEP LAYER MOISTURE IS NOT AS ABUNDANT...SO HIGH
CHANCE POPS WILL DO FOR NOW.

SUNDAY NIGHT WILL BE THE COOLEST NIGHT IN MONTHS. SKIES SHOULD BE
CLEAR FOR THE MAJORITY OF THE NIGHT. I PREFER THE COOLER AVIATION
GUIDANCE...AND UPPER 40S ARE POSSIBLE NORTH OF HIGHWAY 36 WITH A
COOL AND DRY AIRMASS HEADED THIS WAY.

NEXT WEEK LOOKS DRY. LOW LEVEL MOISTURE FROM THE GULF WILL BE SLOW
TO RETURN. MRF PROGS 850MB FLOW OUT OF THE NW THROUGH THURS. HAVE
MADE NO CHANGES TO THE EXTENDED.

.EAX...
KS...NONE.
MO...NONE.

KOCH

In the hours before

Special weather statement, Sep 7, 1:00 PM CDT, 5 hours 54 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043
>046-053-054-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI SEP 7 2001

FORECAST:  STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE
ENTIRE REGION...STARTING OVER FAR NORTHWEST MISSOURI AND NORTHEAST
KANSAS LATE THIS AFTERNOON AND SPREADING EASTWARD OVERNIGHT. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS.
IN ADDITION...VERY HEAVY RAINFALL IS LIKELY WITH THE STRONGER
STORMS...WITH THE BEST CHANCE FOR HEAVY RAINFALL WEST OF A PAOLA
KANSAS TO ODESSA TO PRINCETON LINE.

EMERGENCY MANAGERS AND LAW ENFORCEMENT AGENCIES SHOULD STAY TUNED TO
LOCAL THEIR LOCAL MEDIA FOR THE LATEST FORECASTS AND STATEMENTS.
SPOTTER ACTIVATION MAY BE NECESSARY.

DISCUSSION:  A STRONG COLD FRONT WILL MOVE INTO EASTERN KANSAS AND
EXTREME NORTHWEST MISSOURI THIS EVENING. AN AREA OF LOW PRESSURE
IS EXPECTED TO FORM OVER NORTHERN OKLAHOMA AND LIFT NORTHEAST ALONG
THIS FRONT DURING THE EVENING HOURS. STRONG TO SEVERE THUNDERSTORMS
ARE EXPECTED TO INITIALLY FORM ALONG THIS FRONT AND AHEAD OF THE
LOW AFTER 3 PM. THE AIRMASS IS FORECAST TO BECOME VERY UNSTABLE THIS
AFTERNOON AND WILL BE CAPABLE OF SUPPORTING SEVERE WEATHER. A SQUALL
LINE IS EXPECTED TO EVOLVE QUICKLY ACROSS EASTERN KANSAS AND FAR
NORTHWEST MISSOURI. INDIVIDUAL STORMS WILL RACE NORTHEAST WHILE
THE COLD FRONT SHIFTS EASTWARD SLOWLY...REACHING A MILAN TO MOUND
CITY KANSAS LINE BY SATURDAY MORNING. DUE TO THE HIGH WATER CONTENT
OF THE ATMOSPHERE AND THE SLOW MOVEMENT OF THE COLD FRONT VERY HEAVY
RAINFALL IS LIKELY...WITH 2 TO 4 INCHES POSSIBLE ACROSS PARTS OF
NORTHERN AND WESTERN MISSOURI AND EXTREME EASTERN KANSAS.

OUTLOOK:  THE COLD FRONT IS EXPECTED TO STALL OVER SOUTHEAST KANSAS
AND CENTRAL MISSOURI SATURDAY NIGHT...SETTING THE STAGE FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS SATURDAY NIGHT AND SUNDAY.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

19

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.